Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 65, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2000, 5:38 PM MDT for Quay County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2000, 5:38 PM MDT (23:38 UTC)
- Expired
- Jul 17, 2000, 6:00 PM MDT
- In force
- 22 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Quay County, NM
The radar
The Amarillo radar (KAMA), 99 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
593 WUUS55 KABQ 172339 SVRABQ NMC037-180000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 538 PM MDT MON JUL 17 2000 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 600 PM MDT * AT 538 PM MDT...NATIONAL WEATHER SERVICE RADAR AND THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL QUAY COUNTY NEAR GLENRIO...ABOUT 39 MILES EAST OF TUCUMCARI...MOVING EAST AT 20 MPH. THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LAT...LON 3532 10324 3501 10312 3528 10213 3554 10223 KJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 17, 3:27 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT MON JUL 17 2000 MODELS ARE IN GENERAL AGREEMENT WITH BUILDING 500 MB RIDGE OVER THE FOUR CORNERS AREA DURING THE NEXT FEW DAYS. 850-500 MB THICKNESS VALUES ARE LIKELY TO INCREASE...SUGGESTING A WARMING TREND WITH LOWER CHANCES OF PRECIPITATION. THE PRESENCE OF RESIDUAL LOW LEVEL MOISTURE WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ALONG THE HIGHER TERRAIN. CURRENT THINKING IS THAT RIDGING WILL BE THE PREDOMINANT FEATURE THROUGH THE EXTENDED PERIOD. THE ETA AND AVN ARE MOST AGGRESSIVE WITH THICKNESS INCREASE. IT APPEARS THAT A COMPROMISE BETWEEN NGM AND ETA/AVN WOULD BE THE REASONABLE SOLUTION. ALSO...PREVIOUS DISCUSSION MENTION THAT MRF BUILDS A MASSIVE RIDGE WEST OF NM...SUGGESTING UNSEASONABLY WARM AND DRY CONDITIONS. WEIGHING THE IDEA THAT THE RIDGE WILL NOT BE AS STRONG OR WELL DEFINED...AND THE FACT THAT SUFFICIENT LOW LEVEL MOISTURE IS IN PLACE...AND HEATING WILL BE EFFECTIVE...SO WILL CONTINUE TREND OF PARTLY CLOUDY SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EXTENDED. KMV ABQ BB 064/095 064/095 06.4 33222 SAF BB 059/089 057/090 059 33322 TCC BB 068/098 069/098 068 33211 .ABQ...NONE.
In the hours before
Local storm report, Jul 17, 1:39 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
139 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM MORA NM .88 INCH HAIL
07/17/00 MORA Dime to Nickel sized hail
covered the ground.
KMVLocal storm report, Jul 17, 3:13 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
313 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM RATON NM 1.00 INCH HAIL
07/17/00 COLFAX 1.00 - 1.25 INCH HAIL
REPORT BY PUBLIC IN RATON
KMV|Local storm report, Jul 17, 3:23 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
323 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SPRINGER NM 1.00 INCH HAIL
07/17/00 COLFAX 0.88-1.00 INCH HAIL
REPORTED BY PD IN
SPRINGER
KMVThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 59 min |
| Jul 17, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 62 min |
| Jul 17, 5:31 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.